Taking too much acetaminophen can cause hearing problems

Abusing painkillers can increase the risk of developing tinnitus by up to a fifth, as suggested by new research published in the Journal of General Internal Medicine.


If you are one of those people who frequently resort to drugs such as paracetamol, ibuprofen or aspirin, the use of these over-the-counter medications can promote or aggravate the development of this hearing problem.


According to a report in The Lancet, one in 7 adults in the European Union suffers from tinnitus, a figure that is equivalent to about 28 million people.


Google or DeepL translator? Differences, tricks and which is the best online translator in 2022

tinnitus affects one in 10 people and is a permanent noise in the ear, in the form of ringing, buzzing, hissing and other palpitations, and that is not caused by an external source .

It is a very disabling phenomenon: many of the people affected by tinnitus suffer from psychological disorders such as anxiety, depression and insomnia, loss of concentration, changes in character, work problems and personal, sleep difficulties or anger.

To find out the relationship between painkiller use and increased odds of having this hearing disorder, scientists at Brigham and Women’s Hospital in Boston analyzed health data on nearly 70,000 women recruited from the 30 and 40 years and were followed for two decades.

Their main conclusion is that taking a daily dose of acetaminophen 6 to 7 days a week is associated with an 18% increase in risk of tinnitus.

Regular use of nonsteroidal anti-inflammatory drugs, a family of pain relievers that includes ibuprofen, increased the risk by about 17%. For aspirin, once daily of 100 grams increases the risk by 16%. Below that dose, there is no association with risk.

Sharon Curhan, lead author of the study, noted that the findings indicate that people should reconsider taking random over-the-counter pain relievers , indicating the importance of “consulting with a healthcare professional health risks, benefits and alternatives”.

These drugs cover a wide range of aches and pains, being used for problems as diverse as sinusitis, the flu or the common cold.

On the other hand, it should be noted that tinnitus can be aggravated by very loud noises. The condition is not serious and there are training therapies to reduce awareness of noises, as well as reduce the anxiety they cause.

Sometimes tinnitus goes away on its own. They can also be caused by ear infections and other causes of hearing loss. They are considered symptoms and not diseases per se, since their origin is usually another pathology of the ear.

The study has some limitations, such as being based on self-reported data, not recording the exact dose of analgesics, and its observational nature, which prevents determining the exact cause of the participant’s tinnitus.

The following steps point to the review of medications to categorize them as ototoxic drugs, whose side effects include tinnitus. Aspirin is already considered in this section, but paracetamol must be examined as ototoxic, as indicated by the Association of People Affected by Tinnitus (APAT).

The association prepares every 4 years a list with ototoxic drugs. In 2018, it included both ibuprofen and paracetamol with a high probability, data that this research brings to the table again.

This article was published in Business Insider Spain by Andrea Núñez-Torrón Stock.